Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Grand Rapids, MI

September 10, 2019Isabella County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 10, 2019, 6:17 PM EDT for Isabella County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 6:17 PM EDT (22:17 UTC)
Expired
Sep 10, 2019, 6:49 PM EDT
In force
32 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Isabella County, MI

The radar

The Grand Rapids radar (KGRR), 100 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:44 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 10, 2:44 PM EDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
244 PM EDT Tue Sep 10 2019

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 231 PM EDT Tue Sep 10 2019

- Scattered strong to severe storms this evening

- Locally excessive rain possible through Thursday

- Warm and humid over the next couple of days

- Cooling trend by Friday

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 231 PM EDT Tue Sep 10 2019

The main challenges deal with the timing, location
and impacts of any convection over the next couple of days. I
think close monitoring of the pattern will be needed.

To start, the morning convection that tracked through
Lower Michigan left behind a surface boundary that stretches from
near Lansng to Grand Rapids and into the Holland area. A very
warm and humid airmass exists along and south of this boundary.
Mid level flow was generally out of the west at 30 to 40 knot
along this zone. As the atmosphere continues to destabilize for
the rest of the afternoon it looks likely that we will see storms
developing near or to the south of this boundary. There is some
potential for organized convection that could lead to an increased
risk isolated severe storms. Damaging winds and large hail are
the primary risk.

Later tonight into Wednesday morning the CWA will be under
and upper level ridge that the models are showing decent
divergence under. A high pwat airmass will be place and the
atmosphere unstable. There are some indications of a possible low
level jet moving in toward daybreak. All this suggests an
increased potential for storms then. Deep layer shear is
forecasted to be low...so odds are the main risk would be heavy
rain.

Deep layer shear increases for Wednesday afternoon and evening.
That, combined with forecasted instability would support a
potential for a few strong/severe storms. There is some concern
about how much we do destabilize as any morning convection could
hold back the temperatures.

For Thursday afternoon into the night a stronger mid level wave
pushes in from the west. This feature will provide the lift
needed for one or more rounds of storms. The strenthening shear
supports a potenial for organized convection. Mid level lapse
rates steepen up as well. All this indicates an increased
possibility for thunderstorms...a few of which could be strong to
severe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 200 PM EDT Tue Sep 10 2019

Ceilings and visibilities have lifted to VFR conditions while we
watch some lingering isolated showers and storms drift eastward
between KLAN and KJXN. The next time frame of concern will be this
evening as a line of showers and storms initiate and impact
southeast lower MI, particularly JXN, LAN, and BTL.

Overnight concerns will include fog that may drop visibilities
down to 2 miles or less especially for MKG, GRR and LAN, while
BTL, AZO, and JXN see visibilities drop closer to 4 miles.
Meanwhile winds will become light and variable overnight and turn
westerly near daybreak Wednesday.

&&

.MARINE...
Issued at 231 PM EDT Tue Sep 10 2019

The hazardous boating and swim conditions will continue into
this evening. A stronger southwest winds will persist or develop
this afternoon. This will support some higher waves espeially
north of Holland for the rest of the afternoon and through most of
the evening.

With a stronger cold front to arrive later Thursday night or
Friday morning...winds and waves will likely support hazardous
conditions.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 11 PM EDT this evening for MIZ037-
     043-050-056.

LM...Small Craft Advisory until 11 PM EDT this evening for LMZ846>849.

&&

SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...Honor
MARINE...MJS
Hazardous weather outlook, Sep 10, 9:39 AM EDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
939 AM EDT Tue Sep 10 2019

MIZ037>040-043>046-050>052-056>059-064>067-071>074-110745-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
939 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

An isolated strong to severe thunderstorm is possible later this
afternoon generally east of a Alma to Battle Creek line.
Thunderstorms could bring locally heavy rain this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday morning and again Thursday
evening into Friday morning. Some of the storms could have strong
winds and heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-110745-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
939 AM EDT Tue Sep 10 2019

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will be hazardous to small craft through this
evening. Thunderstorms are possible through this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Wednesday morning into
Thursday night.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:48 AM EDTBeach Hazards StatementGRRMason, Muskegon, Oceana, Ottawa19 hr
Sep 10, 5:01 PM EDTSpecial Marine WarningGRR59 min
Sep 10, 6:07 PM EDTSevere Thunderstorm WarningGRRClare, Isabella, Mecosta, Osceola53 min
Sep 10, 7:00 PM EDTSevere Thunderstorm WarningGRRIsabella14 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.